Missouri, 2006Flash Flood in Missouri, August 27, 2006
August 27, 2006 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 27, 1:41 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 27, 1:41 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT SUN AUG 27 2006
.DISCUSSION...
WATER VAPOR SHOWS ENERGY AHEAD OF THE MAIN SHORTWAVE IS MOVING INTO
CENTRAL KANSAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE
PERSISTED TODAY...WITH EFFICIENT RAINFALL PRODUCERS. INSTABILITY HAS
INCREASED A BIT OVER THE AFTERNOON AND AREAL COVERAGE HAS INCREASED
DURING THE LAST 6 HOURS. MORE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED FROM EASTERN KANSAS INTO CENTRAL/WESTERN OKLAHOMA.
VORTICITY/LIFT ASSOCIATED WITH ENERGY JUST AHEAD OF THE SHORTWAVE
WILL PROVIDE ADDITIONAL SYNOPTIC ENHANCEMENT FOR PRECIP TONIGHT.
WENT AHEAD WITH A FLASH FLOOD WATCH THROUGH MONDAY MORNING. COOP AND
VOLUNTEER WEATHER OBSERVERS REPORTED RAINFALL TOTALS FROM 2 TO 3
INCHES ACROSS PORTIONS OF THE AREA OVER THE LAST 24 HOURS. SHOWERS
AND THUNDERSTORMS FROM THIS MORNING AND AFTERNOON HAVE EXACERBATED
THE FLASH FLOOD POTENTIAL. CONTINUED ISENTROPIC LIFT...60-70KT UPPER
LEVEL JET STREAK MOVING THROUGH...VERY HIGH PRECIPITABLE WATERS
/NEAR 2 INCHES/...DEEP WARM CLOUD DEPTH...AND EXPECTED SLOW STORM
MOTION ALL INDICATE A HEAVY RAIN THREAT OVERNIGHT. AREAS ALONG AND
SOUTH OF THE I-44 CORRIDOR AND EAST OF HIGHWAY 65 HAVE SEEN THE MOST
RAINFALL OVER THE LAST 24-36 HOURS. LATEST RUC...12Z WRF...AND 12Z
UKMET ALL INDICATE THAT THE BULK OF THE ADDITIONAL PRECIP WILL BE
ROUGHLY ACROSS OUR EASTERN HALF OF THE CWA. HOWEVER...GIVEN THE
HEAVY RAIN NATURE OF ANY SHOWERS AND THUNDERSTORMS THAT
DEVELOP...CANNOT RULE OUT FLASH FLOODING ANYWHERE IN OUR CWA THIS
EVENING AND TONIGHT.
TOMORROW AFTERNOON AND INTO MONDAY NIGHT...MAJORITY OF THE PRECIP
WILL BEGIN TO SHIFT INTO EASTERN MISSOURI...AND HAVE TAPERED OFF
POPS ACCORDINGLY. CWA SHOULD BE SOCKED IN WITH CLOUD COVER FOR MUCH
OF THE DAY WITH HIGHS NEAR 80 DEGREES.
NEAR THE CORE OF THE UPPER LOW PRESENTLY ACROSS NORTHEAST
COLORADO/SOUTHWEST NEBRASKA...A LARGE STRATUS DECK HAS DEVELOPED IN
ASSOCIATION WITH ISENTROPIC ASCENT. PROGS OFF THE WRF AND GFS ON THE
310K SURFACE INDICATE THAT THIS AREA OF LIFT WILL ROTATE INTO
MISSOURI ON TUESDAY...RESULTING IN CLOUD COVER AND COOLER
TEMPERATURES. WHEN COMPARING FORECAST 925MB AND 850MB TEMPS WITH A
LOCAL HISTORICAL UPPER AIR DATA SET...HIGH TEMPS ACROSS THE CWA IN
THE UPPER 70S/LOWER 80S ARE NOT OUT OF THE QUESTION. MOS WAS ALSO IN
THIS BALLPARK...AND HAVE SETTLED ON HIGHS NEAR 80 DEGREES FOR
TUESDAY. HOWEVER...WOULD NOT BE SURPRISED TO SEE MUCH OF THE DAY
WITH TEMPERATURES IN THE UPPER 70S...BUT WITH A FEW PEEKS OF SUN THE
TEMPS MAY CLIMB UP TO NEAR 80.
EXTENDED FORECAST APPEARS PRETTY TRANQUIL AT THIS TIME. HIGHS WILL
AVERAGE IN THE MID TO UPPER 80S...WITH A FEW DAYS NEAR 90 DEGREES AS
SOME DRIER AIR AND A BIT STRONGER SOUTHERLY/SOUTHWESTERLY FLOW
IMPINGES ON WESTERN MISSOURI.
MAJORITY OF MEDIUM RANGE GUIDANCE AND NCEP ENSEMBLES ARE CURRENTLY
IN REASONABLE AGREEMENT OF A CUTOFF UPPER LOW SETTING UP OVER THE
NORTHERN PLAINS BY NEXT WEEKEND. A DIGGING TROUGH ALONG THE WESTERN
COAST OF CANADA WILL LIKELY INDUCE RIDGING OVER THE CENTRAL
PROVINCES. IN RESPONSE...THE PROGGED TROUGH MAY VERY WELL GET
PINCHED OFF FROM THE FLOW. AT THIS TIME WILL KEEP THE END OF THE
FORECAST PERIOD DRY. HOWEVER...IF AN UPPER LOW DOES SIT AND SPIN
OVER THE NORTHERN PLAINS...PIECES OF ENERGY ROTATING ALONG THE
PERIPHERY MAY SPARK PRECIP OVER OUR AREA. THE DEVELOPMENT OF THIS
SYSTEM CERTAINLY BEARS WATCHING.
SCHULTZ
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND KSGF THROUGH ABOUT
21Z. MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED WITH THESE
STORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE OVER
ALL OF SOUTHWEST MISSOURI THROUGH THE OVERNIGHT HOURS. ALTHOUGH VFR
WILL BE THE PREVAILING CATEGORY...LOCAL MVFR CONDITIONS CAN BE
EXPECTED WITH THUNDERSTORMS. ALL THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING GUSTY AND ERRATIC WINDS. PREVAILING WINDS WILL
OTHERWISE BE LIGHT AND VARIABLE.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FOR ALL COUNTIES FROM 4PM SUNDAY THROUGH 7AM
MONDAY.
KS...FLASH FLOOD WATCH FOR ALL COUNTIES FROM 4PM SUNDAY THROUGH 7AM
MONDAY.
WFO SGFHazardous weather outlook, Aug 27, 1:57 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT SUN AUG 27 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
257 PM CDT SUN AUG 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS...
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING WIND GUSTS UP TO 60 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND LOCALIZED FLASH FLOODING.
AREAS AFFECTED AND TIMING:
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING EAST OF A ROLLA TO HOUSTON TO WEST PLAINS
LINE. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE REMAINDER OF THE
MISSOURI OZARKS THROUGH TONIGHT.
DISCUSSION:
LARGE SCALE ASCENT ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL
CONTINUE TO OVERSPREAD THE REGION. THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE OVER SOUTH CENTRAL AND SOUTHEAST
MISSOURI...WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION
REMAINING. SCATTERED THUNDERSTORMS ARE ALREADY ONGOING IN THIS
AREA...WITH ADDITIONAL DEVELOPMENT EXPECTED. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO THE
SIZE OF PENNIES.
MEANWHILE...A LINE OF THUNDERSTORMS CURRENTLY OVER SOUTH CENTRAL
MISSOURI WILL CONTINUE TO PUSH EAST. AS THIS LINE ENCOUNTERS MORE
INSTABILITY...AN INCREASE IN STORM STRENGTH WILL BE POSSIBLE. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH
AND HAIL TO THE SIZE OF PENNIES.
OTHER ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
EXTREME SOUTHEASTERN KANSAS AND THE REST OF THE OZARK REGION LATE
THIS AFTERNOON AND THIS EVENING. ISOLATED WIND GUSTS TO 60 MPH WILL
BE POSSIBLE WITH THE STRONGER STORMS.
ABUNDANT LOW AND MIDDLE LEVEL MOISTURE IN THE ATMOSPHERE AND A
GENERALLY SLOW MOVEMENT OF THUNDERSTORMS WILL RESULT IN A THREAT
FOR HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVIER RAINFALL OVER THE
PAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AS THE COLD FRONT STALLS OUT OVER SOUTHERN MISSOURI...THIS FEATURE
WILL CONTINUE TO BE A FOCUS FOR ADDITIONAL THUNDERSTORMS MONDAY AND
MONDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS CAN NOT BE RULED
OUT...ESPECIALLY IF THE ATMOSPHERE OVER THE REGION CAN BECOME
SUFFICIENTLY UNSTABLE MONDAY AFTERNOON...IN RESPONSE TO DAYTIME
HEATING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EAST OF HIGHWAY 65 AND SOUTH
OF INTERSTATE 44 THIS AFTERNOON AND EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN/CRAMERFlash Flood, Howell
- When
- August 27, 3:30 PM CST to 7:00 PM CST
- Where
- Howell County, West Plains
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
Widespread flooding occurred over the city of West Plains. Numerous cars became inundated with water and became stranded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 2006$283,000 · 56 kt wind · 4 events
- Flash Flood in Missouri, August 27, 2006$100,000 · 1 event
- Tornado and Hail in Texas, August 27, 2006$34,000 · F0 · 13 events
- Flood and Damaging Winds in Texas, August 27, 2006$36,000 · 54 kt wind · 8 events
- Lightning Strike in Illinois, August 27, 2006$20,000 · 1 event
- Flash Flooding and Flood in Indiana, August 27 to 28, 2006$2,000 · 5 events
- Flash Flooding and Hail in Texas, August 27, 20061 in hail · 4 events
- Hail in New Mexico, August 27, 20061 in hail · 3 events
- Flash Flooding in Kansas, August 27, 20062 events
- Hail in Nebraska, August 27, 20061.25 in hail · 2 events
- Damaging Winds in Kansas, August 27, 200656 kt wind · 2 events
- Flash Flood and Damaging Wind in Kentucky, August 27, 2006$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532721.